Alert archive / California / Flash Flood Watches in 2018
Flash Flood Watch 7, NWS San Diego, CA
NWS San Diego, CA issued this flash flood watch at Dec 6, 2018, 9:11 AM PST for 4 counties in California. It took effect at Dec 6, 2018, 10:00 AM PST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2018, 9:11 AM PST (17:11 UTC)
- In effect from
- Dec 6, 2018, 10:00 AM PST
- Expired
- Dec 7, 2018, 12:00 AM PST
- In force
- 14 hr
- Issued by
- NWS San Diego, CA
- Flood severity
- None
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 5.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
325 WGUS66 KSGX 061711 FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE San Diego CA 911 AM PST Thu Dec 6 2018 CAZ057-554-070800- /O.NEW.KSGX.FF.A.0007.181206T1800Z-181207T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Santa Ana Mountains and Foothills-Orange County Inland Areas- Including the cities of Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 911 AM PST Thu Dec 6 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING FOR THE HOLY FIRE AND CANYON COMPLEX BURN SCARS... The National Weather Service in San Diego has issued a * Flash Flood Watch for a portion of southwest California... including the following...Orange County Inland Areas and Santa Ana Mountains and Foothills, including the portions in the western Inland Empire of Riverside County. * Through this evening. * A Pacific storm will bring periods of heavy rain showers to Southern California through this evening. Rainfall rates of 1/2 inch in an hour will be likely. This could lead to mud and debris flows in and below the recent burn scars. The period of greatest concern will be from late this morning through late this evening. Additional rainfall totals could range from 1 to 2 inches by midnight. * There is the potential for mud slides and debris flows at recent burn scar locations. This includes the Holy Fire and Canyon 1 and 2 Fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall could cause debris flows in recent burn areas according to rainfall thresholds provided by the USGS. Debris flows are extremely dangerous and happen suddenly often with little time to act. It may even not be raining at your location to be impacted by a debris flow. You should monitor the latest forecasts. Heed any advice given from local authorities. && $$
2 follow-up statements
124 WGUS66 KSGX 062127 FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE San Diego CA 127 PM PST Thu Dec 6 2018 CAZ043-048-050-055-056-058-060>062-065-552-070800- /O.EXA.KSGX.FF.A.0007.000000T0000Z-181207T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-San Bernardino County Mountains- Riverside County Mountains-San Diego County Mountains- Apple and Lucerne Valleys-Coachella Valley- San Diego County Deserts-San Gorgonio Pass Near Banning- Orange County Coastal Areas- Including the cities of Oceanside, Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, Desert Hot Springs, Huntington Beach, Costa Mesa, Newport Beach, Laguna Beach, and San Clemente 127 PM PST Thu Dec 6 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT PST TONIGHT... The National Weather Service in San Diego has expanded the * Flash Flood Watch to include all of southwestern California...including Orange, San Diego, Western Riverside, and Southwestern San Bernardino Counties. * until midnight PST tonight * A Pacific storm will bring widespread heavy showers to the area through this evening. Rainfall rates up to 1 inch per hour will be likely with the heaviest activity. This could lead to flash flooding in poor drainage and urbanized areas and mud and debris flows in and below recent burn scars. Additional rainfall totals of 1 to 2 inches with rain tapering off after midnight. * There is the potential for mud slides and debris flows at recent wildfire burn scars. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous. Heavy rainfall could cause debris flows in recent burn areas according to rainfall thresholds provided by the USGS. Debris flows are extremely dangerous and happen suddenly often with little time to act. You should monitor the latest forecasts. Heed any advice given from local authorities. && $$ CAZ057-554-070800- /O.CON.KSGX.FF.A.0007.000000T0000Z-181207T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Santa Ana Mountains and Foothills-Orange County Inland Areas- Including the cities of Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 127 PM PST Thu Dec 6 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT... The Flash Flood Watch continues for * The Holy and Canyon 1 and 2 Wildfire burn scars in Orange County Inland Areas and the Santa Ana Mountains and Foothills. * until midnight PST tonight * A Pacific storm will bring widespread heavy showers to the area through this evening. Rainfall rates up to 1 inch per hour will be likely with the heaviest activity. This could lead to mud and debris flows in and below the recent burn scars as well as flash flooding in poor drainage areas. Additional rainfall totals of 1 to 2 inches with rain tapering off after midnight. * There is a high potential for mud slides and debris flows at recent burn scar locations including the Holy Fire and Canyon 1 and 2 Fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall could cause debris flows in recent burn areas according to rainfall thresholds provided by the USGS. Debris flows are extremely dangerous and happen suddenly often with little time to act. It may even not be raining at your location to be impacted by a debris flow. You should monitor the latest forecasts. Heed any advice given from local authorities. && $$ JMB
535 WGUS66 KSGX 070748 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE San Diego CA 1148 PM PST Thu Dec 6 2018 CAZ043-048-050-055>058-060>062-065-552-554-070900- /O.EXP.KSGX.FF.A.0007.000000T0000Z-181207T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-San Bernardino County Mountains- Riverside County Mountains-Santa Ana Mountains and Foothills- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning-Orange County Coastal Areas- Orange County Inland Areas- Including the cities of Oceanside, Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, Desert Hot Springs, Huntington Beach, Costa Mesa, Newport Beach, Laguna Beach, San Clemente, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 1148 PM PST Thu Dec 6 2018 ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT PST TONIGHT... The Flash Flood Watch for Southwest California will expire at midnight PST tonight. The threat of flash flooding has ended. $$ Gregoria
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Dec 6, 3:36 AM PST, 5 hours 35 minutes earlier.
Area forecast discussion, Dec 6, 3:36 AM PST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
336 AM PST Thu Dec 6 2018
.SYNOPSIS...
A slow moving low pressure system will continue to bring periods
of showers into tonight with a slight chance of thunderstorms
near the coast, ending by Friday morning. Then dry with a warming
trend trough the weekend with high pressure aloft and with weak
offshore flow bringing locally gusty northeast winds near the
coastal mountain slopes. A low pressure system from the northwest
will bring cooling and chance for showers on Tuesday, followed by
dry weather with a warming trend for Wednesday and Thursday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A low pressure system centered southwest of Point Conception will
continue to move slowly eastward, moving across far southern
California tonight and into Arizona on Friday.
Scattered, mostly light showers have continued overnight with
most rainfall between midnight and 3 AM of one tenth inch or
less, except for isolated amounts to around one half inch in the
San Gabriel Mountains. There have been some lightning strikes the
past hour near the center of the upper low to the southwest of
Point Conception.
Periods of showers will continue across southwestern California
into this evening, decreasing late tonight and ending by Friday
morning. During the late morning through early evening, there is
also a slight change of thunderstorms, mainly across the coastal
waters into adjacent coastal areas.
With the low pressure still to the west, there have been east to
southeast winds overnight with gusts to around 25 mph below the
Banning Pass, and to around 35 mph in the valleys of southern San
Diego County. These winds will continue today into early evening.
Most of the showers are expected to end by about daybreak on
Friday. High pressure aloft will move across the West Coast for
the weekend bringing dry weather with a warming trend for Friday
through the weekend. There will also be weak offshore flow for the
weekend with locally gusty northeast winds near the coastal slopes
of the mountains.
Monday will be slightly cooler as high pressure aloft begins to
weaken and onshore flow returns. For Tuesday, a trough from the
northwest will bring cooling , gusty west to northwest winds, and
small chances for mostly light precipitation.
Then dry with a warming trend for Wednesday and Thursday with a
period of weak offshore flow possible around Wednesday.
&&
.AVIATION...
061000Z...Occasional -SHRA today, with most CIGs 4000-6000 feet MSL,
only locally below 3000 feet. Reduced VIS 3-5 miles in heavier
showers. A slight chance of TS mainly near coast. Intermittent
terrain obscurations in areas of the mountains in clouds/fog/precip.
East and southeast winds 15-25 kt with gusts around 30 kt will
continue mainly in coastal foothills. Showers and clouds to decrease
late tonight and early Friday.
&&
.MARINE...
Southeast winds 20-25 kt with hazardous boating conditions will
gradually subside this morning. There is a small chance of
thunderstorms today. Any thunderstorm could produce lightning and
gusty, erratic winds briefly. No hazardous marine weather is
expected tonight through Monday.
&&
.BEACHES...
There is a slight chance of thunderstorms producing lightning today.
A building long-period swell late today through Friday will bring
surf as high as 6 feet tonight into Saturday, particularly to
southern San Diego County. Strong rip currents are likely. For
details, check the Surf Zone Forecast.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 10 PM PST this evening for San
Bernardino County Mountains.
PZ...Small Craft Advisory until 8 AM PST early this morning for
Coastal Waters from San Mateo Point to the Mexican Border
and out to 30 nm-Waters from San Mateo point to the Mexican
Border Extending 30 to 60 nm out including San Clemente
Island.
&&
PUBLIC...17
AVIATION/MARINE/BEACHES...MMIn the hours before
Local storm report, Dec 6, 6:50 AM PST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
650 AM PST THU DEC 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD 3 SSE DEL MAR 32.92N 117.23W
12/05/2018 SAN DIEGO CA BROADCAST MEDIA
FLOODING IN SORRENTO VALLEY CAUSED ROAD
CLOSURE ON CARMEL VALLEY ROAD.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 9:29 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 3 hr |
| Dec 6, 10:10 AM PST | Winter Storm Warning | SGX | San Bernardino | 14 hr |
| Dec 6, 11:19 AM PST | Flash Flood Warning | SGX | Orange | 3 hr |
| Dec 6, 12:29 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 3 hr |
| Dec 6, 1:05 PM PST | Flash Flood Warning | SGX | Orange, Riverside | 3 hr |
| Dec 6, 2:08 PM PST | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Dec 6, 3:17 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 3 hr |
| Dec 6, 3:58 PM PST | Flash Flood Warning | SGX | Riverside, San Bernardino | 2 hr |
Nearby
Flash Flood Watches in California, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.